Send to:

Choose Destination
See comment in PubMed Commons below
J Gastrointestin Liver Dis. 2010 Mar;19(1):89-91.

NSAID-induced colopathy. A case series.

Author information

  • 1Department of Gastroenterology, St. Luke's Hospital, Kilkenny, Ireland.


The adverse effects of non-steroidal anti-inflammatory drugs (NSAIDs) on the upper gastrointestinal tract and small intestine are well established. The effect of such therapy on the large intestine, so called NSAID colopathy, is less well described. We present four such cases demonstrating the characteristic endoscopic findings. One case in particular is, to our knowledge, the first report of the natural history of this clinical entity, initially presenting with the acute picture of inflammation and ulceration with subsequent progression to the more chronic development of diaphragm-like fibrous strictures. NSAID-induced colonic damage is a clinically significant condition. Two of our patients presented with bloody diarrhoea while the other two patients developed symptomatic anaemia. With the increasing use of enteric coated and sustained release NSAID preparations this condition is likely to become more frequent. Increasing awareness of its clinical presentation and of its spectrum of endoscopic findings facilitates a more prompt diagnosis and appropriate treatment to be established.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Iuliu Hatieganu Medical Publishing House
    Loading ...
    Write to the Help Desk